Alert archive / Kansas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 51, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Apr 27, 2012, 6:27 PM CDT for 4 counties in Kansas. It was in force for 33 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 27, 2012, 6:27 PM CDT (23:27 UTC)
- Expired
- Apr 27, 2012, 7:00 PM CDT
- In force
- 33 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Lyon County, KS, Osage County, KS, Shawnee County, KS, Wabaunsee County, KS
The radar
The Topeka radar (KTWX), 32 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 27, 6:27 PM CDT | HAIL 1 | 10 Wnw Osage City, KS | |
| Apr 27, 6:37 PM CDT | HAIL 1.75 | Sw Harveyville, KS | |
| Apr 27, 6:43 PM CDT | HAIL 1 | 3 Ne Harveyville, KS | |
| Apr 27, 6:45 PM CDT | HAIL 1 | 6 Ne Harveyville, KS | |
| Apr 27, 6:48 PM CDT | TSTM WND DMG | 6 Nnw Burlingame, KS | NUMEROUS TREE LIMBS DOWN AT INTERSECTION OF WEST 125TH AND HOCH ROADS. LARGEST ARE JUST OVER 3 INCHES IN DIAMETER. TIME ESTIMATED BY RADAR. |
| Apr 27, 6:55 PM CDT | TSTM WND GST 60 | 3 Ssw Auburn, KS | |
| Apr 27, 6:55 PM CDT | TSTM WND GST 60 | 4 S Auburn, KS | NEAR BURLINGAME AND 125TH STREET. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 27, 2:11 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.5 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1420 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 272 m²/s²
- 0-3 km storm-relative helicity
- 417 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
470 WUUS53 KTOP 272327 SVRTOP KSC111-139-177-197-280000- /O.NEW.KTOP.SV.W.0051.120427T2327Z-120428T0000Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 627 PM CDT FRI APR 27 2012 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN LYON COUNTY IN EAST CENTRAL KANSAS... NORTHWESTERN OSAGE COUNTY IN EAST CENTRAL KANSAS... SOUTH CENTRAL SHAWNEE COUNTY IN EAST CENTRAL KANSAS... SOUTHEASTERN WABAUNSEE COUNTY IN EAST CENTRAL KANSAS... * UNTIL 700 PM CDT * AT 624 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ADMIRE...AND MOVING NORTHEAST AT 45 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. * LOCATIONS IMPACTED INCLUDE... TOPEKA...HARVEYVILLE...BURLINGAME AND AUBURN. THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 148 AND 171. PRECAUTIONARY/PREPAREDNESS ACTIONS... A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 3894 9600 3892 9566 3862 9592 3868 9609 TIME...MOT...LOC 2327Z 210DEG 38KT 3870 9601 HAIL...1.00IN WIND...<50 MPH $$ PHILLIPS
1 follow-up statement
803
WWUS53 KTOP 272334
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
634 PM CDT FRI APR 27 2012
KSC111-139-177-197-280000-
/O.CON.KTOP.SV.W.0051.000000T0000Z-120428T0000Z/
SHAWNEE KS-OSAGE KS-LYON KS-WABAUNSEE KS-
634 PM CDT FRI APR 27 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
WABAUNSEE...NORTHEASTERN LYON...NORTHWESTERN OSAGE AND SOUTH CENTRAL
SHAWNEE COUNTIES UNTIL 700 PM CDT...
AT 629 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF
HARVEYVILLE...AND MOVING NORTHEAST AT 45 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...TRAINED WEATHER SPOTTERS. AT 627 PM TRAINED SPOTTERS
REPORTED QUARTER SIZE HAIL 10 MILES WEST NORTHWEST OF OSAGE CITY IN
EXTREME EASTERN LYON COUNTY.
IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS.
LOCATIONS IMPACTED INCLUDE...
HARVEYVILLE...BURLINGAME AND AUBURN.
THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 152 AND 170.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT
IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE
TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT
OR SMALL INTERIOR ROOM.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3869 9586 3872 9608 3874 9607 3894 9599
3892 9566
TIME...MOT...LOC 2333Z 210DEG 38KT 3875 9597
HAIL...1.00IN
WIND...<50 MPH
$$
PHILLIPSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 27, 3:54 PM CDT, 2 hours 33 minutes earlier.
Area forecast discussion, Apr 27, 3:54 PM CDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 354 PM CDT FRI APR 27 2012 ...MESOSCALE CONVECTIVE DISCUSSION... .DISCUSSION... 20Z SURFACE ANALYSIS SHOWS A DRYLINE MIXING EAST THROUGH CENTRAL KS WITH A COUPLE MORE UPDRAFTS FORMING OUT ACROSS THE WARM SECTOR. THE WARM FRONT IS A LITTLE DIFFICULT TO PIN DOWN SINCE THERE IS NOT A DISTINCT CHANGE IN AIRMASS AT THE FRONTAL BOUNDARY. THE DEWPOINT GRADIENT WOULD SUGGEST THE WARM FRONT MAY HAVE LIFTED AS FAR NORTH AS CNK TO MHK TO BURLINGTON. PERHAPS THE BEST INDICATOR OF THE WARM FRONTS LOCATION IS THE AREA OF ELEVATED RADAR RETURNS FROM NEAR COUNCIL GROVE TO BURLINGTON. GIVEN THE RUC FORECAST OF 0 TO 6 KM BULK SHEER ON THE ORDER OF 60 KTS AND 0 TO 1 KM SHEER AROUND 35 KTS WITH IN THE WARM SECTOR...SUPERCELL THUNDERSTORMS ARE POSSIBLE AS WELL AS THE POTENTIAL FOR A COUPLE TORNADOES. THE LIMITING FACTOR IS THE WARM SECTOR IS VERY NARROW. STORM MOTION FOR A RIGHT MOVING STORM IS NORTHEAST AROUND 40 KTS...ALMOST PERPENDICULAR TO THE WARM FRONT. SO STORMS ARE LIKELY GOING TO MOVE NORTH INTO THE COOLER BOUNDARY LAYER AIR FAIRLY QUICKLY. ANOTHER LIMITING FACTOR IS THE AMOUNT OF INSTABILITY...WITH MIXED LAYER CAPES MAYBE REACHING 2000 J/KG. THERE WILL BE A NARROW CORRIDOR WHERE TORNADOES ARE MORE LIKELY FROM NEAR ABILENE DOWN THROUGH EMPORIA AND PERHAPS JUST NORTH OF THIS AREA. BECAUSE THE WARM FRONT IS NOT WELL DEFINED...IT WILL BE DIFFICULT TO JUDGE HOW FAR NORTH A STORM HAS TO GO TO BECOME MORE ELEVATED. WOLTERS LATEST WATER VAPOR IMAGERY SHOWING STRONG UPPER LOW OVER NORTHWEST KS WHICH SHOULD CONTINUE TO LIFT NORTHEASTWARD INTO EASTERN NEBRASKA THIS EVENING. AS IT DOES...IT SHOULD ALSO LIFT CONVECTION RAPIDLY TO THE NORTH AND EAST OF THE CWA BEFORE MIDNIGHT...OR FURTHER AWAY FROM THE STRONGER INSTABILITY AXIS AS DRIER AIR WRAPS IN BEHIND THE DRY LINE. THEREFORE DO NOT ANTICIPATE SEVERE WEATHER THREAT ACROSS THE CWA BEYOND 9 OR 10 PM. WILL THEN GO DRY ACROSS THE ENTIRE COUNTY WARNING AREA AFTER MIDNIGHT. BEYOND MIDNIGHT...FORECAST LOOKS DRY THROUGH THE DAYTIME ON SATURDAY AS DEEPER MOISTURE AND INSTABILITY IS TEMPORARILY PUSHED SOUTH OF THE CWA. WILL FAVOR THE COOLER HIGHS IN THE 60S TO THE NORTH OF I 70. HOWEVER...WARM AIR AND MOISTURE ADVECTION WILL DEVELOP ACROSS THE CWA AHEAD OF THE NEXT SHORTWAVE TROUGH...SO HAVE LOW END POPS SATURDAY NIGHT ACROSS THE SOUTHEAST FOR THUNDERSTORMS THEN INCREASE POPS AND CLOUDS ON INTO SUNDAY AS WELL AS LOWERED HIGHS INTO THE LOW TO MIDDLE 60S. SHORTWAVE TROUGH WILL MOVE INTO THE AREA SUNDAY NIGHT/EARLY MONDAY WITH THE HIGHEST POPS STILL ALONG AND SOUTHEAST OF THE TURNPIKE. SHOULD ALSO SEE HIGHER TEMPS AS THE LLVL FLOW RETURNS TO SOUTHERLY. THEREFORE AFTER HIGHS NEAR 70 ON MONDAY...SHOULD WARM INTO THE MIDDLE TO UPPER 70S. WITH THE STRONGER WARM AIR ADVECTION HAVE CONTINUED CHANCE POPS INTO TUESDAY AND EVEN WEDNESDAY AND THURSDAY AS A SERIES OF SHORTWAVE TROUGHS ADVANCE NORTHEAST ACROSS THE CENTRAL PLAINS. HIGHS SHOULD REMAIN WARM NEAR 80 ON INTO FRIDAY. && .AVIATION... LATEST GUIDANCE REMAINS CONSISTENT IN SHOWING THE MOST LIKELY TIMING FOR CONVECTION BETWEEN 21Z AND 02Z. SO WILL CONTINUE A TEMPO GROUP FOR THIS PERIOD. MVFR CIGS ARE ANTICIPATED TO REMAIN JUST WEST OF TOP AND FOE UNTIL CONVECTION MOVES IN. BIGGEST UNCERTAINTY IS WHETHER MVFR CIGS WILL MOVE BACK IN AS THE SFC LOW PASSES EAST OVERNIGHT. THE GFS WANTS TO KEEP THEM NORTH OF THE TERMINALS. GIVEN THE UNCERTAINTY WILL KEEP A VFR FORECAST FOR NOW WITH SCT025 ON THE BACK SIDE OF THE LOW...BUT WILL NEED TO KEEP AN EYE ON THIS. WOLTERS && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Apr 27, 3:06 PM CDT, 3 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 306 PM CDT FRI APR 27 2012 KSZ008>012-020>024-026-034>040-054>056-058-059-282015- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 306 PM CDT FRI APR 27 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS NORTH CENTRAL...EAST CENTRAL AND MOST OF NORTHEAST KANSAS. THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL UP TO 2 INCHES IN DIAMETER AND POSSIBLY A FEW ISOLATED TORNADOES. THE THUNDERSTORM ACTIVITY IS EXPECTED TO BE EXITING NORTHEAST KANSAS AROUND 9 PM. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THUNDERSTORMS ARE POSSIBLE SUNDAY THROUGH WEDNESDAY OVER NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE NEEDED THROUGH THIS EVENING. WOLTERS
In the hours before
Local storm report, Apr 27, 5:50 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
550 PM CDT FRI APR 27 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0547 PM HAIL DWIGHT 38.84N 96.59W
04/27/2012 E0.75 INCH MORRIS KS TRAINED SPOTTER
&&
WOLTERSLocal storm report, Apr 27, 5:51 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
551 PM CDT FRI APR 27 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0544 PM HAIL CLIFTON 39.57N 97.28W
04/27/2012 E0.88 INCH WASHINGTON KS PUBLIC
0547 PM HAIL 3 S CLIFTON 39.52N 97.28W
04/27/2012 E0.75 INCH CLAY KS PUBLIC
&&
MRCSpecial weather statement, Apr 27, 5:56 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
556 PM CDT FRI APR 27 2012
KSZ022-023-272330-
POTTAWATOMIE-RILEY-
556 PM CDT FRI APR 27 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL RILEY AND
SOUTHWESTERN POTTAWATOMIE COUNTIES...
THROUGH 630 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 35
MPH ACROSS PORTIONS OF SOUTH CENTRAL RILEY AND SOUTHWESTERN
POTTAWATOMIE COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED THIS STORM IS CAPABLE OF PRODUCING STRONG WINDS AROUND 50
MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
KEATS...MANHATTAN AND TUTTLE CREEK LAKE.
A TORNADO WATCH IS ALSO IN EFFECT.
&&
LAT...LON 3926 9637 3907 9663 3907 9670 3909 9671
3909 9673 3917 9685 3943 9658
TIME...MOT...LOC 2256Z 221DEG 32KT 3915 9670
$$ PHILLIPSLocal storm report, Apr 27, 6:07 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
607 PM CDT FRI APR 27 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM FUNNEL CLOUD 6 NNE COUNCIL GROVE 38.74N 96.45W
04/27/2012 MORRIS KS STORM CHASER
FUNNEL, POSSIBLE TORNADO.
&&
MRCLocal storm report, Apr 27, 6:26 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
626 PM CDT FRI APR 27 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM HAIL 1 NE ADMIRE 38.65N 96.09W
04/27/2012 E0.88 INCH LYON KS STORM CHASER
&&
MRCLocal storm report, Apr 27, 6:27 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
627 PM CDT FRI APR 27 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM HAIL 7 W OSAGE CITY 38.63N 95.96W
04/27/2012 E0.88 INCH LYON KS TRAINED SPOTTER
&&
MRCThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 27, 4:55 AM CDT | Special Weather Statement | TOP | Douglas | 35 min |
| Apr 27, 10:39 AM CDT | Special Weather Statement | TOP | Shawnee | 36 min |
| Apr 27, 3:44 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic | 46 min |
| Apr 27, 4:06 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Ottawa | 39 min |
| Apr 27, 4:09 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Ottawa | 42 min |
| Apr 27, 4:23 PM CDT | Tornado Warning | TOP | Cloud | 37 min |
| Apr 27, 4:47 PM CDT | Severe Thunderstorm Warning | TOP | Clay | 21 min |
| Apr 27, 4:49 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary | 56 min |
| Apr 27, 4:53 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic, Washington | 17 min |
| Apr 27, 5:16 PM CDT | Tornado Warning | TOP | Clay, Cloud, Washington | 29 min |
| Apr 27, 5:29 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Riley | 18 min |
| Apr 27, 5:40 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Morris, Wabaunsee | 50 min |
| Apr 27, 5:56 PM CDT | Special Weather Statement | TOP | Riley | 34 min |
| Apr 27, 6:47 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson, Shawnee | 43 min |
| Apr 27, 6:51 PM CDT | Tornado Warning | TOP | Osage, Shawnee | 24 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.